Have You Been Told Your Pain is From Your Pain Meds?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

skrape
Regular Member


Date Joined Feb 2009
Total Posts : 141
   Posted 1/22/2010 2:17 PM (GMT -7)   
Hi, it's been a while.

I had a follow-up with a spine surgeon who had ordered another MRI and X-Ray of my back. They didn't find anything "operable" on this one either and he went into this speech about my pain medication being the cause of my pain. He said that I needed to get off the pain medications and everything will be a-ok. I told him that I had taken myself off of the pain meds a while back and the only thing it accomplished was elevating my pain and putting me through serious withdrawal. He told me that didn't matter because I was a smoker and that was also causing my back pain. Unfortunately this wasn't the first time I have heard this from a doctor. I am personally sick of hearing crap like this from doctors when they fail to find what they wither want or expect to find.

Have any of you ran into this "pain meds cause pain" thing before? I just cannot buy that pain meds that would affect pain anywhere in my body cause pain in only my back. If the use of pain meds caused me to have MORE pain, wouldn't I hurt in more places than just my back? Wouldn't I hurt more when I have another injury (like a broken rib) because of pain meds?

Fortunately my pain doc didn't subscribe to this thinking because he left me on the pain meds and simply setup a 6 month follow-up to recheck me. He had upped my long-acting pain med a while back and it has helped so he wants to run with it. I was terrified that he would say, "Well, Dr. So-And-So says the pain meds cause you pain so were going to take you off of them..."


Skrape
Pain:
Oxycontin - 80mg x 8 hours
Vicodin - 5/500mg x 1 every 6 hours (as needed)

Sleep:
Amitriptyline (Elavil) - 25mg x 1 to 2 at bedtime
Zolpidem Tartrate (Ambien) - 10mg x 1 at bedtime

Heart/Cholesterol:
Atenolol - 50mg x 1 a day (lunchtime)
Crestor - 10mg x 1 a day (lunchtime)
Niaspan - 500mg x 1 every 12 hours
Trilipix DR - 135mg x 1 a day (lunchtime)


merrygirl
Veteran Member


Date Joined Jun 2007
Total Posts : 702
   Posted 1/22/2010 6:09 PM (GMT -7)   
yes I was just told this at my last appointment!!

I think it is a bunch of crap but that is just me. I hear it can happen, but does it make sense to stop someones pain meds if they are in agony? I dont think so.

Its frustrating and I am right there with ya!

if anyone can point me to articles and references to this condition I would love to read about it.

I think its called hyperanalgesia. I could be wrong though.

has anyone stopped their meds and felt better>?
Chronic Lyme Disease
Fibromyalgia

Chronic fatigue syndrome

Polycystic Ovarian Syndrome

Sleep Apnea

Hypothyroidism

Adrenal Fatigue

Type 2 Diabetes


Screaming Eagle
Forum Moderator


Date Joined Sep 2009
Total Posts : 5005
   Posted 1/22/2010 9:31 PM (GMT -7)   
Yes! I was also told this on my last visit to a PM! Didn't know what to think about it, but it upset me, and I too had taken myself off the meds only to endure more pain.

PAlady
Veteran Member


Date Joined Nov 2007
Total Posts : 6795
   Posted 1/22/2010 9:40 PM (GMT -7)   
In some cases pain medications can cause changes in the body resulting in a lowered pain threshhold. Some people get "rebound" pain. It's complicated and I'm not a doc so can't explain all the details. Still, that doesn't mean that the cause of all the pain is medication; it may be that the type of medicaiton, dosage, or combination of meds. need adjusting.

Smoking can contribute to many things becaue of the damage it does to the body. It does impair the body's ability to distribute nutrients through the blood stream, and for tissue to be oxygenated. Probably other things I'm not even aware of.

But I am NOT say these things are the main cause of the pain, but they may make things worse.

If you doctor says the cause of your pain is your pain medications, I'd ask him/her to explain how that works to you and see if they can - or if it's just bias against pain meds. Hopefully your PM will know what's best. And because there's nothing "operable' sure doesn't mean there's nothing causing pain! Probably many of us have pain caused by conditions which aren't "operable".


PaLady

Stella Marie
Veteran Member


Date Joined May 2005
Total Posts : 601
   Posted 1/22/2010 11:13 PM (GMT -7)   

Yes, I heard this from my PM just about one year ago.  He announced this to me after he had spent almost two year ramping up my Fentanyl from 0 mcgs to a 100 mcgs patch changed every 48 hours.  For breakthrough, I was rx’ed first (1) Actiq 200 mcgs a day to at the end (5) Actiq 1000 mcgs per day.  Even with all of this medication, I continued to have pain.  In fact, my pain was increasing.  Then out of know where, comes the opiod  hyperanalgesia diagnosis.  WOW – this hit me like running into a brick wall.  Here is the conclusion:

 

1.    YES, I did indeed have opiod hyperanalgesia caused by HIS incorrect prescribing of narcotics.

2.    After 2 years of what I consider his mismanagement, he was now tossing around rehab.

3.    I immediately changed PM’s.

4.    Once my new PM stopped those horrific doses of Fentanyl, my pain decreased by at least 50%.

5.    We decreased the pain medication until we were able to establish a new baseline.

6.    My new PM started me on low dose morphine.  He explained the Fentanyl was not the drug of choice for all over neuralgia types of pain.  Morphine, in combination with Cymbalta or Lryica, usually did a better job controlling this type of pain.  Lyrica did nothing for me.  HOWEVER, the morphine and Cymbalta did wonders.  I felt like a new person.

 

 

In summary, I absolutely believe in opiod hyperanalgesia.  The cause is usually having a PM that continually increases the dose of the pain med you are on, month after month, rather that reevaluate HIS medication choice.  I have now been on this new regimen of morphine and Cymbalta, with (90) 4 mg Dialaudid tablets per month for breakthrough pain for about one year.  This plan works for me.  I really need medication increases, and when I do they are minimal bumps up. Now I am on a realistic amount of narcotics that I can maintain for a lifetime, without worrying about maxing out due to tolerance.


Stella Marie

Moderator for Chronic Pain and Epilepsy

Rare neurodegenerative /movement disorder called “Multiple System Atrophy”.  Mobility issues,, neuropathic pain,  spasticity, myoclonus, central apnea, collagenous colitis, joint and body pain, swallowing and respitory  involvement,  Implants: intrathecal pump & neurostimulator.  Extra features: O2 & wheelchair.

 

 


merrygirl
Veteran Member


Date Joined Jun 2007
Total Posts : 702
   Posted 1/24/2010 4:36 PM (GMT -7)   
thank you for sharing your experience
Chronic Lyme Disease
Fibromyalgia

Chronic fatigue syndrome

Polycystic Ovarian Syndrome

Sleep Apnea

Hypothyroidism

Adrenal Fatigue

Type 2 Diabetes

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 9:30 AM (GMT -7)
There are a total of 2,734,105 posts in 301,180 threads.
View Active Threads


Who's Online
This forum has 151307 registered members. Please welcome our newest member, Rachelbrande.
351 Guest(s), 15 Registered Member(s) are currently online.  Details
PeteZa, Wdan, Bololidat, 81GyGuy, Aj1734723, Susannah R., Serenity Now, soulbreaker10, Scaredy Cat, Present&Grateful, NiceCupOfTea, ChickNorris, njfillet, 1039smooth, Graytech


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer